News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Neurology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Neurology Answers List

Forum Name: Headaches

Question: Is my husband getting rebounds and is he addicted?


 BetweenUs - Thu May 28, 2009 10:03 pm

My husband was diagnosed with Cluster Headaches years ago. We have been through more medications than I can even recall. Little has worked and what actually has only works for a while and then stops.
My concern now is if he's actually suffering from Cluster Headaches or if he is suffering from rebounds and withdrawals from the medication he's been perscribed.
I first started to be wary when I noticed that nearly every time he would go to the ER where he would receive a shot of Dilaudid, a bad headache would follow between three and four days after the visit. That was when I started monitoring more closely his medication. In addition to Verapamil my husband was perscribed 3 mg. suppositories of dilaudid. He gets 24 suppositories for a months supply and goes to the ER when the medication doesn't work. There has been times where I find he has taken his months worth of meds in a week or two. He says he didn't realize he did it, and that he takes them as instructed - "as soon as the pain comes on" (rather than waiting to see if it's going to be a bad headache or not).
Not only am I worried that his headaches are now more rebound and withdrawal than Cluster but I am also very worried that he is becoming addicted. But I don't want to accuse him of something like that if he's just desperately, clumsily - maybe even stupidly, trying to manage his pain.
So I guess, what I want to know is this...
Does this sound like addict behavior?
Are these rebound headaches from the medication he's being perscribed?
Is it rebound headaches he's getting three days after an intra-muscular shot of Diaudid?
How can we tell the difference between his rebound headaaches and his actual Clusters??
Now what do I do??

Please help.
 John Kenyon, CNA - Wed Jul 08, 2009 9:43 pm

User avatar Hi there --

You're to be commended for your attentiveness and concern regarding your husband's behavior regarding his use of dilaudid. While it is difficult to say for sure whether or not he's suffering rebound headaches (these usually would occur a lot sooner than the time lapses related in your post but it still is possible) he has for certain been using his allotment of suppositories far more rapidly than the prescription will support. While this is unusual it isn't beyond belief, as some people do have far more severe and frequent migraines than the average, and some cannot tolerate the standard migraine medications.

That being said, the fact that he not only uses a month's worth in a week but, more significantly, cannot recall having done this when questioned about it does strongly suggest abuse if not outright addiction, and in either case the danger to his health becomes increased, since at these rates of use there is potential for overdose. If you can discuss this with him, explain your concerns, and persuade him to discuss it with his doctor, then there's probably little problem with addiction. If he avoids or tries to divert your discussing it, then the likelihood of addiction is much greater, and if this is the case then you are warranted in approaching his doctor with this information so as to hopefully plan an alteration in his medication schedule or, if this is already out of reach, an intervention and wholesale change in approach to his pain management.

There is a great deal of sympathy owed the sufferer of out-of-control migraine or any severe and chronic pain. However, this doesn't mean abuse of the substances used to manage it can be justified. If he were taking the medication on the prescribed schedule and wasn't getting appropriate relief he would likely bring this to the attention of his doctor on his own. Since he either doesn't know (a serious sign) or doesn't wish to account for his use, someone may have to act on his behalf.
As his wife you become the person of first responsibility. If you're unable to get him to work with you then his doctor may have to assume his legal responsibility to take care of the patient and avoid him harming himself, whether accidnetally or due to a frank addiction.

I hope this is helpful to you. Good luck with this and please follow up with us here as needed.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here